Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Louisville, KY

June 26, 2002Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 26, 2002, 8:25 PM EDT for Shelby County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 8:25 PM EDT (00:25 UTC)
Expired
Jun 26, 2002, 8:55 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Shelby County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1563 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 270025
SVRSDF
KYC211-270055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
822 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 855 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TODDS POINT...OR ABOUT 20 MILES EAST OF
  LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTNUT GROVE AROUND 835 PM EDT
  CROPPER...BAGDAD AROUND 845 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3835 8530 3823 8541 3821 8502 3834 8500

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT WED JUN 26 2002

UPPER LOW THAT HAS BEEN DRIFTING WEST ACROSS THE GULF COAST STATES
WILL CONTINUE SLOWLY TO THE WEST...AS MOISTURE REMAINS IN PLACE
ACROSS THE OHIO VALLEY. AGAIN THIS AFTERNOON CELLS HAVE POPPED UP IN
THE VERY WARM MOIST AND UNSTABLE AIR. THESE STORMS...SOME OF WHICH
WILL BE FAIRLY STRONG AND SEVERAL EXPECTED TO PRODCE GENEROUS
RAINS...WILL MOVE EAST AT 30-35 MPH.

MORE ATTENTION AT THE PRESENT IS BEING GIVEN TO TROUGH CARVING OUT
OVER EASTERN GREAT LAKES AND NORTHEAST UNITED STATES. SURFACE LOW
PRESSURE NORTH OF LAKE SUPERIOR WILL PUSH COLD FRONT SLOWLY
SOUTHEAST. THE APPROACH OF THIS FRONT...SOME UPPER LEVEL ENERGY AND
CONSIDERABLE LOW LEVEL MOISTURE WILL BRING INCREASING CHANCES OF
THUNDERSTORMS TO KENTUCKY THE SECOND HALF OF THURSDAY INTO FRIDAY.
THIS FRONT WILL WEAKEN AS IT CONTINUES SOUTHEAST...BUT SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO FRIDAY...ESPECIALLY
ACROSS THE SOUTH HALF OF KENTUCKY.

DESPITE PASSAGE OF COLD FRONT...ONLY SLIGHT LOWERING OF HUMIDITY
LEVELS WILL BE NOTED. TEMPERATURES WILL COOL NO MORE THAN A DEGREE
OR TWO FRIDAY INTO SATURDAY. AS THE UPPER TROUGH PULLS OUT TO THE
EAST OVER THE WEEKEND...WARMING WILL RETURN. WITH RIDGING DOMINATING
MOST OF THE LOWER 48 NEXT WEEK...ABOVE NORMAL TEMPERATURES WILL BE
OBSERVED.

WITH MODELS IN GENERAL AGREEMENT OF LIKELY POPS...WENT ALONG FOR
THURSDAY.

.SDF...NONE.

REITMEYER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.